Posted by g_g_g_unit on May 2, 2012, at 8:35:49
In reply to Re: question for SLS » g_g_g_unit, posted by SLS on May 1, 2012, at 8:43:41
> Parnate (tranylcypromine) does a few things at higher dosages that it does not do at lower dosages. For instance, only high dosages downregulate 5-HT2a receptors - those that are blocked by amitriptyline, nortriptyline, Remeron, and atypical antipsychotics. It also downregulates tryptamine receptors. However, I don't know of anything that would suggest that high-dosage Parnate produces an amphetamine effect. It may. I found one report of Parnate overdose indicating that amphetamine was found in the blood stream. There has been a debate regarding the possibility of Parnate having amphetamine metabolites since its introduction in the 1960s. I don't know if there is a consensus yet.
Interesting. I just figured it would be worth keeping in mind as an option, permitting there was someone willing to prescribe it, and given my failure to respond to traditional psychostimulants. I think Dr Gilman told me that (working in a different state of Australia to the one I reside in) the highest dose he ever prescribed was approx. 120mg.
I suppose, though, that as with traditional amphetamine hypomania and/or tolerance is always a risk.
> I tried Parnate at higher dosages. I felt somewhat more energized and my head was clearer. I worked up to 150 mg/day and subsequently added d-amphetamine to it while also taking desipramine. Actually, adding desipramine to Parnate 60 mg might produce both an antidepressant effect and an anti-ADHD effect. Not too many doctors would be willing to do this.
Unfortunately, desipramine isn't available in Australia.
> > I feel like I'm at a bit of a crossroads. My psychiatrist is really happy that I'm experiencing an improvement in ADHD on Parnate, but from what I understand (according to board members etc. and also Dr Gilman), this 'stimulant' effect is more than likely going to disappear.
> They might be talking about the subjective sense of activation rather than the persistence of an anti-ADHD effect. Do you feel activated when you take amphetamine chronically? If not, then perhaps the subjective feeling of activation is not necessary for Parnate to produce an enduring therapeutic effect.
Wow! You make a really interesting point. I tend to associate activation with attentional improvements, but I do know that my psychiatrist has said that tolerance to the sympathetic activity of d-amphetamine should develop relatively quickly, whereas cognitive benefits (and anxiety) remain.
Unfortunately, I never responded very well to d-amphetamine. It improved my 'focus', but left me feeling cloudy-headed in a way - like my thought processes were being suppressed. Today - 8 days on 40mg of Parnate - I noticed likewise that the sympathetic activation seems to have died down, but I experience a similar phenomenon involving a kind of 'cloudy' focus, if that makes sense. When highly activated/anxious, I am more alert, which tends to have more of a beneficial effect on my ADD symptoms. I've always suspected I'd respond well to Adderall, which I believe is more noradrenergic than d-amphetamine, but sadly it isn't available here.
>Unfortunately, there isn't much data using adults >as subjects. Zametkin et al (1985) used it for >children and found Parnate to be effective. In >another study, Zametkin reported an immediate >therapeutic effect of Parnate for ADHD and >theorized that this indicated that it was the >result of a different mechanism than that >mediating antidepressant effects. I wish that I >still had access to Len Adler. I could have asked >him about Parnate for you.
Well, that gives me some room for hope. Maybe higher doses - i.e. 60mg - will offer even more benefit. I'm very flattered by your offer. I suppose I should ask MY psychiatrist if he knows anything about MAOIs and ADHD, since he is an ADHD specialist; but he primarily trained with children, so I always suspected he never used MAOIs much.
> If the anti-ADHD effects of Parnate poop-out on you, perhaps you could have your doctor look at guanfacine coadministration. It might produce some dizziness as a side effect, although this might abate over time. "On paper", the combination should not be toxic. However, I cannot know for sure as I could not find any evidence that the combination is ever used. Neither I could find any suggestions that the combination is unsafe. The PI makes no mention of MAOIs as a contraindicated substance.
Unfortunately, Guanfacine isn't available here. However, Reboxetine is - and is completely safe to combine with Parnate, from what I understand.
I did order some Memantine last night, regardless. Now I just have to wrestle with my own guilt over whether to try it or not without my psychiatrist's knowledge.